DEAR DR. ROACH: Can you talk about cognitive impairment in diabetes? I've been assured that diabetes does not increase risk of Alzheimer's disease, but my brother is a noncompliant elderly diabetic. When his blood sugar is high (which is frequently), he has poor judgment, slurs his words, makes no sense, can't control bodily functions, has forgetfulness and can't think straight. This happens when he runs out of medicine, too. This seems like cognitive impairment to me. He has been admitted to the hospital after accidents and frequent crises, but the cycle begins again after he is discharged. Can you help us deal with this behavior? — V.R.
ANSWER: The changes in brain function you mention all may be seen when a person has very high blood sugar. They return to normal when blood sugar is back under control.
Dementia and diabetes are definitely connected. Some, but not all, studies show that people with diabetes, especially those whose blood sugar is not well controlled, are at higher risk for Alzheimer's dementia. However, a different type of dementia, vascular dementia, is much more likely among people with poorly controlled diabetes. Vascular dementia is caused by multiple small strokes — some small enough to not notice at the time — which add up to loss of brain function.
Breaking the cycle of poor medication adherence is one of the hardest things to try to do as a physician or family member. Trying to identify and minimize the reasons for poor adherence with the medical and dietary regimens is critical. Sometimes it can help to find regimens with fewer pills (or shots) or ones that minimize particular side effects. Having a family member or aide help administer medication can be helpful, particularly with people who have more advanced memory issues. Unfortunately, in many cases patients themselves have to decide that it is worth it to take the treatment for their condition.
The first step in a successful outcome is always identifying the reasons for not taking the medication. Communication is the key.
DEAR DR. ROACH: I'm allergic to all antibiotics. Three months ago, I was diagnosed with a urinary tract infection and have been drinking cranberry juice and eating garlic. Though not intense, the UTI remains and doctors have no answers. Can you help? — S.C.
ANSWER: There are a LOT of antibiotic classes, and I would be sure that you really had tried all the antibiotics out there. For example, Fosfomycin, a rarely used antibiotic, is not chemically similar to any other antibiotic, and might be a good choice for urine infections. It would be unusual to be allergic to it.
If you have already tried and been unable to take that, then it might be time to think outside the box a little bit. One choice is an antiseptic, not antibiotic, for the urinary system. D-mannose and methenamine are examples and are occasionally used to prevent urine infections. The only time I have used them is in people with severe allergy to multiple classes of antibiotics.
Finally, why did you get a urine infection? In men, prostate enlargement is a predisposing factor that can be treated; in women, loss of estrogen can predispose women to UTIs, which can be greatly reduced by topical estrogen in most women.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
Be the first to know
Get local news delivered to your inbox!